Alert archive / California / Wind Advisories in 2020

Wind Advisory 10, NWS Phoenix, AZ

March 22, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Mar 22, 2020, 9:10 PM PDT for Imperial County, California. It took effect at Mar 23, 2020, 7:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2020, 9:10 PM PDT (04:10 UTC)
In effect from
Mar 23, 2020, 7:00 AM PDT
Expired
Mar 23, 2020, 5:00 PM PDT
In force
10 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS75 KPSR 230410
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
910 PM MST Sun Mar 22 2020

CAZ562-232200-
/O.NEW.KPSR.WI.Y.0010.200323T1400Z-200324T0000Z/
Imperial County Southwest-
910 PM PDT Sun Mar 22 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM PDT MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 7 AM to 5 PM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
278 
WWUS75 KPSR 232059
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
159 PM MST Mon Mar 23 2020

CAZ562-240000-
/O.CON.KPSR.WI.Y.0010.000000T0000Z-200324T0000Z/
Imperial County Southwest-
159 PM PDT Mon Mar 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...West winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Interstate 8
  near the San Diego County border is included. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 22, 5:33 PM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 22, 5:33 PM PDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
533 PM MST Sun Mar 22 2020

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
A weak weather system passing into northern Arizona will create
some gusty winds Monday and possibly a light isolated shower.
Another weak storm system will move through the region Thursday
and Friday resulting in the potential for a few light showers
across south-central Arizona. Periods of breezy conditions will be
possible throughout the week, especially over southeast
California.

&&

.DISCUSSION...
Shortwave ridging aloft is in place over the Southwest amidst high
clouds streaming in ahead of a closed upper low off the central
California coast. The latter feature is forecast to deamplify over
the next 24 hrs and rapidly progress eastward, taking a track
across northern Arizona. Model guidance has been consistent
focusing most of the impacts across the northern half of the
state, with only a glancing influence of shower potential
extending into northern Maricopa and La Paz Counties on Monday
afternoon. The other minor impact will be breezy west winds with
gusts of 15-30 mph during the afternoon and early evening. These
speeds will remain below wind advisory thresholds, though parts of
southwest Imperial County could approach them at times. Otherwise,
should be a relatively pleasant day weather-wise with passing high
clouds and temperatures very close to seasonal normals.

Quasi-zonal flow returns Tuesday and Wednesday, bringing periods
of high clouds, but otherwise rather unremarkable weather
conditions outside of periods of afternoon breeziness.
High temperatures will hold steady each day in the mid-upper 70s.
More substantial changes to the large-scale pattern occur on
Thursday as a colder upper trough digs southward across
California. The timing of this system has shown a slowing trend
over the past 24 hrs, but multi-model consensus is fairly
consistent now depicting this feature. Overall, moisture will be
lacking substantially, despite the cold nature of this system. The
potential for light showers will likely peak Thursday into early
Friday, but forecast totals are expected to be very light overall.
Areas to the north and east of Phoenix stand a better shot at
receiving slightly higher totals, but should generally remain
below 0.25". Temperatures are also forecast to cool down to
several degrees below normal on Thursday and Friday, even
struggling to get out of the 60s in some locations. Dry zonal flow
looks poised to return in the wake of the storm system with a
return to dry and near-normal temperatures by next weekend.

&&

.AVIATION...Updated at 0030Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light and variable winds are favored across the Phoenix metro area
through most of the evening and tonight. Amidst the variability,
may see brief periods of west to northwest this evening and east
to southeast after midnight. An early increase in west to
southwest winds is expected Monday, around 16-17Z. Sustained
speeds should increase to 10-15 kts with gusts up to 20-25 kts in
the afternoon and then quickly subside after sunset. High clouds
this evening will last through the night and clear out around
sunrise. FEW cumulus based around 6 kft AGL may develop overnight
and then increase in coverage, becoming SCT, during the afternoon.
An isolated light shower cannot be ruled out between 19-00Z
across the northern portions of the Valley as a weak system skirts
by.

Southeast California/Southwest Arizona including KIPL and KBLH:

Light south to southwest winds are anticipated through the night
at KBLH and only for a few more hours at KIPL. An increase in
westerly winds is expected at KIPL after 2Z, with speeds
increasing to around 10-13 kts. The gradient strengthens heading
into mid to late morning. By 16-17Z, both terminals will see
sustained speeds climb to around 15-20 kts with gusts up to 30
kts, following a dry cold front. Very breezy and gusty conditions
should last through Monday afternoon. Scattered high clouds should
begin clearing out after midnight. FEW-SCT cumulus or
stratocumulus may develop after midnight, with bases around 6-7
kft AGL, and last through Monday morning before clearing by the
afternoon.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Mostly dry conditions will prevail for most districts through the
week though a weak weather disturbance will pass through the region
Thursday and Friday providing the chance for a few showers. Isolated
wetting rains may be possible in higher terrain east of Phoenix,
where other areas will likely see very little, if any accumulation.
Temperatures will hover near the seasonal normal with just some
modest cooling associated with the low pressure system Thursday and
Friday. Minimum afternoon humidity levels will mainly fall between
20-30% most of the week, however will begin to decrease closer to a
15-25% range next weekend. Overnight recovery will remain good to
excellent. Locally breezy conditions are likely in association with
the weather disturbance Wednesday and Thursday afternoons with
localized gusts easily in a 20-25 mph range. However, very moist
fuels along with elevated humidity levels should preclude any
heightened fire danger.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...MO
AVIATION...Benedict
FIRE WEATHER...MO

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.